Asymptotic profile and Morse index of nodal radial solutions to the Hénon problem

  • Anna Lisa Amadori
  • Francesca GladialiEmail author


We compute the Morse index of nodal radial solutions to the Hénon problem
$$\begin{aligned} \left\{ \begin{array}{ll} -\Delta u = |x|^{\alpha }|u|^{p-1} u &{} \quad \text {in}\, B, \\ u= 0 &{} \quad \text {on}\, \partial B, \end{array} \right. \end{aligned}$$
where B stands for the unit ball in \({{\mathbb {R}}}^N\) in dimension \(N\ge 3\), \({\alpha }>0\) and p is close to the threshold exponent for existence of solutions \(p_{\alpha }=\frac{N+2+2\alpha }{N-2}\), obtaining that either
$$\begin{aligned} \begin{array}{ll} m(u_p) = m \sum \limits _{j=0}^{1+\left[ {\alpha }/{2}\right] } N_j&{} \quad \text{ if } \alpha \text{ is } \text{ not } \text{ an } \text{ even } \text{ integer, } \text{ or } \\ m(u_p) = m\sum \limits _{j=0}^{ \alpha /2} N_j + (m-1) N_{1+\alpha / 2} &{} \quad \text{ if } \alpha \text{ is } \text{ an } \text{ even } \text{ number. } \end{array} \end{aligned}$$
Here \(N_j\) denotes the multiplicity of the spherical harmonics of order j, and m stands for the number of nodal zones of u. The computation builds on a characterization of the Morse index by means of a one dimensional singular eigenvalue problem, and is carried out by a detailed picture of the asymptotic behavior of both the solution and the singular eigenvalues and eigenfunctions. In particular it is shown that nodal radial solutions have multiple blow-up at the origin, and converge (up to a suitable rescaling) to the bubble shaped solution of a limit problem. As side outcome we see that solutions are nondegenerate for p near \(p_{\alpha }\), and we give an existence result in perturbed balls.



  1. 1.
    Amadori, A.L.: On the asymptotically linear Hénon problem (2019). arXiv:1906.00433
  2. 2.
    Amadori, A.L., Gladiali, F.: Bifurcation and symmetry breaking for the Hénon equation. Adv. Differ. Equ. 19(7–8), 755–782 (2014)zbMATHGoogle Scholar
  3. 3.
    Amadori, A.L., Gladiali, F.: On a singular eigenvalue problem and its applications in computing the Morse index of solutions to semilinear PDE’s (2018). arXiv:1805.04321
  4. 4.
    Amadori, A.L., Gladiali, F.: The Hénon problem with large exponent in the disc (2019). arXiv:1904.05907
  5. 5.
    Amadori, A.L., Gladiali, F.: On a singular eigenvalue problem and its applications in computing the Morse index of solutions to semilinear PDE’s, part II (2019). arXiv:1906.00368
  6. 6.
    Amadori, A.L., Gladiali, F., Grossi, M.: Nodal solutions for Lane–Emden problems in almost-annular domains. Differ. Integral Equ. 31(3–4), 257–272 (2018)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Atkinson, F.V., Peletier, L.A.: Emden–Fowler equations involving critical exponents. Nonlinear Anal. 10(8), 755–776 (1986). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Badiale, M., Serra, E.: Multiplicity results for the supercritical Hénon equation. Adv. Nonlinear Stud. 4(4), 453–467 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bartsch, T., Weth, T.: A note on additional properties of sign changing solutions to superlinear elliptic equations. Topol. Methods Nonlinear Anal. 22, 1–14 (2003)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bartsch, T., Willem, M.: Infinitely many radial solutions of a semilinear elliptic problem on \({\mathbb{R}}^N\). Arch. Ration. Mech. Anal. 124(3), 261–276 (1993). Google Scholar
  11. 11.
    Byeon, J., Wang, Z.: On the Hénon equation: asymptotic profile of ground states. Ann. I. H. Poincaré 23, 803–828 (2006)CrossRefGoogle Scholar
  12. 12.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Springer, New York (2010)CrossRefGoogle Scholar
  13. 13.
    Cao, D., Liu, Z., Peng, S.: Sign-changing bubble tower solutions for the supercritical Hénon-type equations. Annali di Matematica Pura ed Applicata 197(4), 1197–1227 (2018). CrossRefzbMATHGoogle Scholar
  14. 14.
    Chen, W., Deng, S.: Sign-changing bubble tower solutions for a supercritical elliptic problem with the Hénon term. Nonlinearity 30, 12 (2017)zbMATHGoogle Scholar
  15. 15.
    Cowan, C.: Supercritical elliptic problems on a perturbation of the ball. J. Differ. Equ. 256, 1250–1263 (2014)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Dancer, E.N., Gladiali, F., Grossi, M.: On the Hardy–Sobolev equation. Proc. R. Soc. Edinb. Sect. A 147, 299–336 (2017)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Dávila, J., Dupaigne, L.: Perturbing singular solutions of the Gelfand problem. Commun. Contemp. Math. 09, 639–680 (2007). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    De Marchis, F., Ianni, I., Pacella, F.: A Morse index formula for radial solutions of Lane–Emden problems. Adv. Math. 322, 682–737 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    De Marchis, F., Ianni, I., Pacella, F.: Exact Morse index computation for nodal radial solutions of Lane–Emden problems. Mathematische Annalen 367(1–2), 185–227 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Figueroa, P., Neves, S.: Nonradial solutions for the Hénon equation close to the threshold. Adv. Nonlinear Stud. (2019). CrossRefGoogle Scholar
  21. 21.
    Gidas, B.: Symmetries properties and isolated singularities of positive solutions of nonlinear elliptic equations. In: Sternberg, R.L., Kalinowski, A., Papadakis, J.S. (eds.) Nonlinear Differential Equations in Engeneering and Applied Science. Lecture Notes in Pure and Applied Mathematics, vol. 54. Routledge, Abingdon (1980)Google Scholar
  22. 22.
    Gidas, B., Ni, W.M., Nirenberg, L.: Symmetry and related properties via the maximum principle. Commun. Math. Phys. 68, 209–243 (1979)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Gladiali, F., Grossi, M.: Supercritical elliptic problem with nonautonomous nonlinearities. J. Differ. Equ. 253, 2616–2645 (2012)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Gladiali, F., Grossi, M., Neves, S.L.N.: Nonradial solutions for the Hénon equation in \({\mathbb{R}}^N\). Adv. Math. 249, 1–36 (2013). Google Scholar
  25. 25.
    Gladiali, F., Ianni, I.: Quasiradial nodal solutions for the Lane–Emden problem in the ball (2017). arXiv:1709.03315
  26. 26.
    Hénon, M.: Numerical experiments on the stability oh spherical stellar systems. Astron. Astrophys. 24, 229–238 (1973)Google Scholar
  27. 27.
    Iacopetti, A.: Asymptotic analysis for radial sign-changing solutions of the Brezis–Nirenberg problem. Annali di Matematica Pura ed Appl. 194(6), 1649–1682 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Kübler, J., Weth, T.: Spectral asymptotics of radial solutions and nonradial bifurcation for the Hénon equation (2019). arXiv:1901.00453
  29. 29.
    Lou, Z., Weth, T., Zhang, Z.: Symmetry breaking via Morse index for equations and systems of Hénon-Schrodinger type. Zeitschrift fur Angewandte Mathematik und Physik 70(1), 35 (2019). CrossRefzbMATHGoogle Scholar
  30. 30.
    Ni, W.M.: A nonlinear Dirichlet problem on the unit ball and its applications. Indiana Univ. Math. J. 31, 801–807 (1982)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Ni, W.M., Nussbaum, R.D.: Uniqueness and nonuniqueness for positive radial solutions of \(\Delta u+f(u, r)=0\). Commun. Pure Appl. Math. 38, 67–108 (1985)Google Scholar
  32. 32.
    Pistoia, A., Serra, E.: Multi-peak solutions for the Hénon equation with slightly subcritical growth. Math. Z. 256, 75 (2007). MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Pistoia, A., Weth, T.: Sign changing bubble tower solutions in a slightly subcritical semilinear Dirichlet problem. Ann. I. H. Poincaré -AN 24, 325–340 (2007)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Serra, E.: Non-radial positive solutions for the Hénon equation with critical growth. Calc. Var. Partial Differ. Equ. 23, 301–326 (2005)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Smets, D., Willem, M., Su, J.: Non-radial ground states for the Hénon equation. Commun. Contemp. Math. 4, 467–480 (2002)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Talenti, G.: Best constant in Sobolev inequality. Annali di Matematica Pura ed Applicata, Series 4 110(1), 353–372 (1976). MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Wei, J., Yan, S.: Infinitely many non radial solutions for the Hénon equations with critical growth. Rev. Mat. Iberoam. 29, 997–1020 (2013)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Dipartimento di Scienze e TecnologieUniversità di Napoli “Parthenope”NaplesItaly
  2. 2.Dipartimento di Chimica e FarmaciaUniversità di SassariSassariItaly

Personalised recommendations